South Dakota, 2001

Hail in South Dakota, June 6, 2001

June 6, 2001 · NWS UNR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 6, 9:15 AM MST, 3 hours earlier.

Area forecast discussion, Jun 6, 9:15 AM MST, 3 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1015 AM MDT WED JUN 6 2001

LATEST SFC ANALYSIS PLACES LOW OVER SRN SD WITH A FAIRLY FLAT PRESS
GRADIENT OVER WRN SD AND NE WY. WV IMAGES INDC COMPACT LITTLE S/WV
THAT KICKED UP SOME PRE-DAWN SHRA AND TSTMS OVER NW SD HAS MOVED E
OF CWFA. KUDX RADAR SHOWS DECREASING DBZ AND COVERAGE OF -SHRA OVER
PERKINS AND BUTTE COUNTIES.

SHOULD SEE SOME CU DEVELOP THIS AFTERNOON WITH AN ISOLATED SHOWER
OVER THE HILLS...OTHERWISE SUBSIDENCE BEHIND S/WV WILL LIMIT PRECIP.
HAVE TWEAKED CLOUDS AND TEMPS AND REMOVED MENTION OF PRECIP EXCEPT
HILLS. REST OF PACKAGE LOOKS GOOD.

.UNR...NONE.

99

In the hours before

Special weather statement, Jun 6, 10:30 AM MST, 1 hour 45 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-062015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1130 AM MDT WED JUN 6 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER WESTERN SOUTH DAKOTA THIS AFTERNOON
AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH
CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS
WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER
THAN 60 MPH.

.DISCUSSION...
A MID LEVEL TROUGH WILL COMBINE WITH A WEAK COLD FRONT MOVING
THROUGH THE SOUTH DAKOTA PLAINS THIS AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO DEVELOP EARLY THIS AFTERNOON MAINLY EAST OF A LINE FROM
FAITH TO PHILIP TO MARTIN. A FEW OF THESE STORMS COULD BECOME SEVERE
THIS AFTERNOON AND EARLY EVENING IN TODD...TRIPP AND MELLETTE
COUNTIES WITH LARGE HAIL AND STRONG WINDS POSSIBLE. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE IN THE BLACK HILLS LATER THIS
AFTERNOON.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...
TRIPP...BENNETT...JACKSON...ZIEBACH...PERKINS...MEADE...LAWRENCE...
MELLETTE...TODD...HAAKON...CUSTER...AND PENNINGTON.

GRZYWACZ

The radar

The North Platte radar (KLNX), 167 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tripp

When
June 6, 12:15 PM MST
Where
Tripp County, Winner
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.367, -99.867

Hail, Tripp

When
June 6, 12:25 PM MST
Where
Tripp County, Colome
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.250, -99.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5253810, 5253811.